- Generic Name or Active Ingridient: Dihydrocodeine
- Acetaminophen/Caffeine/Dihydrocodeine: For pain management
- Aspirin/Caffeine/Dihydrocodeine: For pain management
- Brompheniramine/Dihydrocodeine/Pseudoephedrine: Used for cold, cough, nasal congestion
- Brompheniramine/Dihydrocodeine/Phenylephrine: Cold, cough, nasal congestion
- Chlorpheniramine/Dihydrocodeine/Pseudoephedrine: Cough and nasal congestion
- Chlorpheniramine/Dihydrocodeine/Phenylephrine: Cough and nasal congestion
- Dihydrocodeine/Guaifenesin: Cough and nasal congestion
- Dihydrocodeine/Guaifenesin/Phenylephrine: Upper respiratory problems
- Dihydrocodeine/Guaifenesin/Pseudoephedrine: Upper respiratory problems
- Dihydrocodeine/Phenylephrine: Cold, cough, nasal congestion
- Dihydrocodeine/Phenylephrine/pyrilamine: Upper respiratory issues
- Difficult breathing
- Abdominal cramping
- Involuntary shaking
- Mood swings
- Increased sweating
- Altering the dosage in any way (i.e. breaking, chewing or dissolving tablets to swallow, snort or inject the medication)
- Taking more of the drug than recommended
- Taking it for longer than recommended
- Consuming the drug in combination with other substances in an effort to heighten the effects or achieve a "high"
- "Doctor shopping," or going from doctor to doctor to get more medication
- Prescription fraud or forgery
- Buying dihydrocodeine on the black market
- Strong cravings
- Extreme anxiety, agitation
- Mood swings
- Restlessness, inability to sleep
- Muscle and bone pain or twitching
- Nausea, vomiting and/or diarrhea
- Loss of appetite
- Abdominal cramps
- Runny nose
- Goose bumps
Prescription medications containing dihydrocodeine are considered an opiate analgesic, which is effective at treating pain. They may also be indicated for the treatment of respiratory issues. This drug is combined with others to bring about relief from cold, cough and congestion.
This semi-synthetic opioid is available in tablet form and other oral preparations including elixirs and solutions.
Multi-ingredient medications that contain dihydrocodeine include:
How Should Dihydrocodeine Be Taken?
Analgesic preparations of dihydrocodeine are typically used to treat moderate to moderately severe pain. It brings about pain relief by working on parts of the brain and nervous system. These medications should be taken as directed to avoid possible opiate complications.
Medications containing dihydrocodeine can cause drowsiness so patients are urged to taken caution if they are driving or operating heavy machinery until they know how it affects them. Opiates depress the central nervous system so other medications and substances that have this effect should be avoided. These include other opiates, sedatives, tranquilizers, muscle relaxers and alcohol.
Other Risks Of Dihydrocodeine
Preparations of dihydrocodeine containing acetaminophen carry an extra warning because of the risk for liver damage. Taking too much acetaminophen can cause serious harm, so patients should be aware of all medications that may contain this ingredient. Be sure to check both prescription and over-the-counter medications you are taking.
Anyone who is allergic to any ingredient in a dihydrocodeine preparation should not take it. A severe allergic reaction can occur. If these symptoms develop, please seek emergency medical help right away: Swelling of the lips, face, tongue or throat, inability to breathe, rash, hives, itching and tightness in the chest.
Opiates are narcotic medications that have been prized historically for their pain fighting capabilities. Most people can take opiates such as dihydrocodeine on a short-term basis without problems. Unfortunately for some people, there can be a downside.
Someone who takes this medication on a regular basis for a prolonged period can become physically dependent. This means that dihydrocodeine withdrawal will develop if a person tries to stop taking it. A person who is both physically and psychologically dependent upon opiates is said to be opiate addicted. Withdrawal will also set in once use is stopped.
Compulsive use of dihydrocodeine is one hallmark of addiction. If your mind is preoccupied with thoughts of how you are going to get more opiates, you likely have become psychologically dependent. If you continue to use this substance despite negative consequences, there is a good chance this problem is progressing quickly.
Side Effects Associated With Dihydrocodeine
All prescription medications include a leaflet that contains comprehensive information about the drug. This information will include possible side effects you may experience while taking it. Some people have no side effects. Some do. For most people, a few side effects will appear when the drug is first taken but disappear once the body is used to it.
The experience of side effects differs for each user. Some people experience mild symptoms. For others, it is a more intense experience. Dangerous side effects can present themselves if dihydrocodeine is misused or abused in any way.
Possible side effects include:
Very serious side effects that have been reported include: Confusion, irregular heartbeat, problems with urination, hallucinations, mood changes, severe dizziness, severe drowsiness or headaches and blurred vision.
Opiate abuse has skyrocketed as the number of prescriptions written for these drugs has increased. Most people don't abuse their prescription pain meds. Those who do have likely become dependent and require more and more as their tolerance increases.
Signs of dihydrocodeine abuse include:
Problematic Use Of Dihydrocodeine Can Lead To Dependence, Addiction
If you can identify with any of the above signs of dihydrocodeine abuse, or if you go into withdrawal when you stop using the drug, you have become dependent upon it. Dihydrocodeine addiction may seem like the end of the world - you may have lost all hope - but it's important to know you can achieve long-term sobriety. There are so many options available nowadays to treat opiate dependency.
The fear of withdrawal is one of the main reasons cited by individuals who are scared to stop taking dihydrocodeine after becoming dependent. The prospect of opiate withdrawal can be daunting, but you might change your mind once you learn the options available to you.
Withdrawing from codeine can make you sick, both physically and psychologically. Some people describe it as the "worst flu" they've ever experienced. This is because many of the symptoms mirror those of the flu. Patients who take dihydrocodeine and become dependent are discouraged from trying to stop use on their own.
This is because withdrawal can be so physically and emotionally uncomfortable, and in some cases, dangerous. A medically-based detox program can help keep you both safe and comfortable. Self detox from opiates is risky, and to be honest, many people relapse. Some people fail in this quest for sobriety because they lack the support of professionals who are experts in addiction.
So what can you expect to go through if you self detox from dihydrocodeine? Without a detox program that addresses withdrawal symptoms, you may experience any of the following:
Taking too much of this drug can result in overdose. However, the risk is also great during dihydrocodeine relapse. If you stop taking dihydrocodeine after becoming dependent, your tolerance will drop. If you relapse, you may not be able to tolerate the dosage you once could. This is one example of how an overdose can occur.
Call 911 immediately if you suspect someone is overdosing on opiates. The signs and symptoms can include: problem breathing, slow heart rate, cool or clammy skin, extreme dizziness and drowsiness, weakness, confusion, seizures, pinpoint pupils, convulsions and low blood pressure. An overdose of this kind can be fatal so early treatment is important.
Where To Go For Help With Opiate Addiction
If you need help with dihydrocodeine addiction, you have plenty of options to choose from. Most people need to take into consideration their own unique circumstances such as time off work, family, financial issues and time constraints. Don't allow these things to disguise themselves as excuses. Seeking professional help could be the most important thing you do.
Opiate detox programs may offer a host of services and treatments. Inpatient services tend to offer a more comprehensive approach and may combine withdrawal management with intensive counseling and other support. There may also be a focus on pain management if you have had issues with that.
Outpatient opiate therapy usually consists of opiate replacements such as methadone, Suboxone and Subutex. These drugs are administered as part of a regulated program to help people stop taking more dangerous opiates. However, these replacements can be abused and may lead to additional problems with dependence.
Rapid opiate detox is another option available to you. Above-board companies that offer this do so in the safety and comfort of an accredited hospital. This treatment involves the administration of intravenous medications that quickly wipe out the dependency - often within the span of a few hours. The procedure takes place while patients are deeply sedated.
The process of rapid detox accelerates withdrawal so patients are not consciously aware that they are going through it. Once they awaken, it's important that they are closely monitored to avoid complications. Programs that send patients home or to a hotel to recover are not recommended. The type of withdrawal management offered by rapid detox is very attractive for many clients, who go on to become healthy and productive individuals.
No matter what you choose, it's important that you take the first step and seek help if you need it. Your quality of life depends on it.